Texas, 2008

Wildfire in Texas, January 15 to 16, 2008

January 15 to 16, 2008 · NWS AMA · 1 event in 1 county or zone

and just north of County Road O. The wildfire burned approximately one thousand three hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A large wildfire started around 1500 CST about one and a half miles north of Stinnett in Hutchinson County...just east of State Highway 136 and 207...and just north of County Road O. The wildfire burned approximately one thousand three hundred acres. Although no damage or injuries were reported...one home and two other structures were saved. The wildfire was contained around 0000 CST. Nine fire departments along with the Texas Forest Service responded to this wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 15, 11:24 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jan 15, 11:24 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1124 AM CST TUE JAN 15 2008

.AVIATION...
WIND SPEEDS HAVE BEEN RAMPING UP AS EXPECTED WITH A FEW SITES BRIEFLY
REPORTING PEAK GUSTS UP TO 35 KTS. WE SHOULD STAY WITH SUSTAINED
SPEEDS OF 20 TO 30KTS WITH GUSTS UP TO 38 KTS POSSIBLE...KEEPING JUST
UNDER AVIATION WEATHER WARNING CRITERIA. WILL KEEP A CLOSE EYE ON
CONDITIONS AND SEE JUST HOW STRONG THE WINDS WILL END UP BECOMING.
SHOULD SEE SPEEDS DECREASE BACK DOWN TO 10 TO 20 KTS AFTER SUNSET.

BIG STORY CONTINUES TO BE THE STRONG COLD FRONT THAT WILL PUSH ACROSS
THE REGION AFTER MIDNIGHT. WIND WILL SWING OUT OF THE NORTH AND
INCREASE ONCE AGAIN INTO THE 20 TO 30 KT RANGE. WITH FALLING
TEMPERATURES DURING THE DAY TOMORROW...GROUND OPERATIONS AT ALL THREE
TAF SITES WILL BE AFFECTED BY VERY COLD WIND CHILL VALUES. CEILINGS
ARE A BIT TRICKY AS STRONG WINDS MIGHT AID IN MIXING THAT WILL KEEP A
BROKEN MVFR CEILING IN PLACE IMMEDIATELY BEHIND THE FRONT...HOWEVER
DO EXPECT LOW MVFR TO PREVAIL THROUGH TOMORROW. WOULD NOT BE
SURPRISED TO SEE CEILINGS GO IFR PAST THE END OF THIS TAF CYCLE. ALSO
ADDED PROB30 GROUPS AT KDHT AND KGUY FOR SNOW SHOWERS AS BEST CHANCES
FOR FROZEN PRECIP WILL BE ACROSS THIS AREA. COULD SEE SOME SNOW AS
FAR SOUTH AS KAMA...BUT CHANCES ARE NOT AS GOOD AND SPOTTY COVERAGE
COULD MISS THE TAF SITE ALTOGETHER.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 535 AM CST TUE JAN 15 2008/

AVIATION...
THE MAIN CONCERNS WILL THE STRENGTHENING LOW LEVEL WINDS TODAY AND
THE COLD FRONTAL PASSAGE BEFORE WEDNESDAY DAYBREAK. SURFACE LOW
PRESSURE SYSTEM WILL DEVELOP RAPIDLY TODAY...INCREASING WINDS FROM
THE SOUTHWEST AND MAINTAINING THESE WIND SPEEDS INTO THE EVENING. A
COLD FRONT LOCATED OVER THE NORTHERN PLAINS...IS EXPECTED TO ADVANCE
ACROSS THE PLAINS DURING THE DAY THEN REACHING THE PANHANDLES LATE
TONIGHT. MODELS HAVE BEEN CONSISTENT IN CREATING LOW CLOUDS BEHIND
THE FRONTAL PASSAGE. CLOUDS SHOULD BE MVFR AFTER DAYBREAK.

NUNEZ

PREV DISCUSSION... /ISSUED 430 AM CST TUE JAN 15 2008/

DISCUSSION...LOOKS LIKE A RETURN TO WINTER FOR THE PANHANDLES...
RIGHT AFTER ONE MORE DAY OF RELATIVELY WARM WEATHER.

FOR TODAY...UPPER FLOW FLATTENS TODAY IN RESPONSE TO AN APPROACHING
UPPER TROUGH THAT IS ON TRACK TO DIG ACROSS THE ROCKIES AND A CLOSED
UPPER LOW HEADING INTO SOUTHERN TEXAS. THIS WILL RESULT IN A SFC LEE
TROUGH TO DEEPEN TODAY. SOUTHWESTERLY WINDS WILL PICK UP AND WITH
THIS DOWNSLOPE FLOW...TEMPS WILL CLIMB UP TO NEAR 60 DEGREES IN
SPOTS.

THE UPPER TROUGH WILL CONTINUE TO DEEPEN AS IT TRACKS TO THE
EAST. A STRONG COLD FRONT WILL PLOW THROUGH THE PANHANDLES EARLY WED
MORNING. WEAK MID LEVEL FRONTOGENESIS FORCING AND INCREASING MID
LEVEL MOISTURE CAN GENERATE LIGHT SNOW. LIKED THE IDEA FROM THE
PREVIOUS PACKAGE OF 40 POPS ACROSS THE OKLAHOMA PANHANDLE WHERE THE
BEST MOISTURE AND UPPER DYNAMICS COINCIDE TO 20S NEAR AMA. STRONG CAA
BEHIND THE FRONT WILL CAUSE TEMPS TO FALL DURING THE DAY. UNDERCUT
GUIDANCE IN TERMS OF TEMPS ESPECIALLY WED NIGHT WHERE LOWS CAN
BOTTOM OUT IN THE SINGLE DIGITS UP IN THE OKLAHOMA PANHANDLE TO THE
TEENS TOWARD AMA. MAINTAINED INHERITED SLIGHT CHANCE POPS FOR ANY
LINGERING LIGHT SNOW/FLURRIES EARLY THU AS THE UPPER TROUGH WILL
GRADUALLY PUSH EAST OF THE AREA. TEMPS WILL BE SLOW TO WARM THU AND
FRI AS THE COLD AIR REMAINS OVER THE PANHANDLES. A WEAK VORT MAX
LOOKS TO CROSS THE PANHANDLES FRI BUT WITH WEAK UPPER DYNAMICS...KEPT
THE DRY FORECAST INTACT.

THE FLOW ALOFT BECOMES MORE ZONAL BY SAT AS THE TROUGH CONTINUES TO
LIFT TO THE EAST AND ANOTHER UPPER TROUGH DIVES DOWN INTO THE
INTER MOUNTAIN WEST. THIS WILL RESULT IN TEMPS WARMING UP SOME OVER
THE WEEKEND. HOWEVER MEDIUM RANGE MODELS STILL INDICATE A PRETTY
DECENT ARCTIC PLUNGE FOR THE START OF NEXT WEEK. SINCE MODELS HAVE
BEEN CONSISTENT IN SHOWING THIS TREND...UNDERCUT THE MEX MOS
GUIDANCE TEMPS WITH HIGHS ONCE AGAIN ONLY REACHING INTO THE 30S.

CLK

FIRE WEATHER...A SFC LEE TROUGH DEVELOPS TODAY OVER EASTERN
COLORADO. THIS WILL CAUSE SOUTHWESTERLY SFC WINDS TO INCREASE TO
15 TO 25 MPH. AFTERNOON RH VALUES WILL DROP TO AROUND 20 PERCENT.
ATTM...MEETING RED FLAG CRITERIA LOOKS UNLIKELY AND SPC DOES NOT EVEN
HAVE THE PANHANDLES OUTLINED IN A CRITICAL AREA. HOWEVER CONDITIONS
DO MERIT AN ISSUANCE OF A FIRE DANGER STATEMENT FOR TODAY.

CLK

AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Jan 15, 1:00 PM CST, 2 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST TUE JAN 15 2008

OKZ001>003-TXZ001>020-161200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST TUE JAN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A RED FLAG WARNING IS IN EFFECT UNTIL 8 PM CST FOR THE WESTERN TWO
THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES.  AN INCREASED FIRE
DANGER REMAINS IN PLACE ACROSS THE EASTERN ONE THIRD OF THE
TEXAS AND OKLAHOMA PANHANDLES. BREEZY CONDITIONS WILL ALSO REQUIRE
BOATERS TO EXERCISE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

STRONG NORTHERLY WINDS BEHIND A STRONG COLD FRONT EARLY WEDNESDAY
MORNING WILL RESULT IN WIND CHILL VALUES IN THE TEENS. WIND CHILL
VALUES WILL THEN FALL TO BETWEEN MINUS 5 DEGREES TO 10 DEGREES ABOVE
ZERO EARLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JORDAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hutchinson

When
January 15, 3:00 PM CST to January 16, 12:00 AM CST
Where
Hutchinson forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74200.